Text Size Normal Text Sizing Button Medium Text Sizing Button Large Text Sizing Button Text Contrast Normal Contrast Button Reverse Contrast Button Switch to Spanish Language Press Room Contact Us Sitemap Sign In Register
Link to Homepage About BrightFocus
BrightFocus
Donate Now Get Involved  
Alzheimer's Disease Research Macular Degeneration Research National Glaucoma Research


Stay Informed: Medical and Research Updates
Connect With Us! Visit the Children's Corner for Macular Degeneration
 

 

Science & Research

Latest Questions and Answers
I have dry macular degeneration. Does taking aspirin affect the onset of wet macular degeneration? [ 12/20/12 ]

Some studies have reported an increased association between aspirin consumption and a slight increase in rates of various types of late-stage age-related macular degeneration (AMD. This theory is still undergoing study, as the association shown does not prove cause and effect. In other words, these studies do not explain how aspirin might be causing increased progression of AMD, only that it people at higher risk for AMD are often taking aspirin. Aspirin is often prescribed against pain and heart disease, and is used regularly by about nearly 1 in 5 people in the US.

It is always prudent to consult your physician(s) before taking supplements and either over-the-counter or prescription medications. Your physician will be able to help balance potential risks against the other potential health benefits of any activity, including taking aspirin.


My 91-year-old mother-in-law has been receiving eye injections and she can basically just see light and dark. Should she have to continue to get the injections? Will her vision improve beyond what it is now? [ 12/17/12 ]

Intravitreal eye injections such as Lucentis, Avastin, and Eylea are the most effective treatments for wet age-related macular degeneration (ARMD). In multiple clinical trials, these injections preserved vision in 90 percent of patients, but improved vision in only 40 percent of patients. Your mother-in-law may be in the 90 percent of patients that that eye injections preserve vision in, but not in the 40 percent of patients that notice significant visual gain after injection. Your mother-in-law's vision may improve with continued injection, and the vision could decline if injections are stopped. Predicting these outcomes is very challenging and depends on a variety of factors. Please discuss the potential results of stopping or having less frequent injections with your retina specialist.


My 32-year-old son has suffered from wet macular degeneration since the age of 15, when it was discovered in his right eye; there was nothing anyone could do about it. At the age of 20, the left eye started deteriorating and there was evidence of choroidal neovascularization (CNV). He had been treated with about eleven photodynamic treatments and three Avastin injections in his left eye. The scar keeps growing and his vision is becoming worse. We live in Israel, and the eye test results are around 6/30 in both eyes. (I am not familiar with your measuring system) Is there any way to help him and stop this deterioration? [ 12/17/12 ]

Wet age-related macular degeneration typically does not manifest itself in patients younger than 55 years of age. Your son has likely developed choroidal neovascularization (CNV) secondary to a different type of macular degeneration. Both Avastin and photodynamic therapy are common treatments for CNV. Without knowing the specific subtype of macular degeneration or seeing the results of the clinical exam, I cannot give a specific prognosis or treatment recommendation to preserve vision. Your son may benefit from evaluation by a low vision specialist. This specialist can help your son maximize his remaining vision with various assistive devices and training.


If someone receives two Eylea injections, can they terminate the rest of the shots without adverse effects? [ 12/17/12 ]

Eylea is a common treatment for wet age-related macular degeneration (ARMD), however this eye injection does not cure the disease; the injection only controls the disease. Some patients require lifelong treatment. Stopping ARMD treatment with Eylea before the wet ARMD is completely under control may result in permanent vision loss, or loss of the ability to improve vision with subsequent injections. Please talk with your retina specialist about your specific reasons for wanting to stop the Eylea injections as this action may have substantial impact your vision.


I am 70 years old and have wet age-related macular degeneration. I completely lost the central vision in my right eye after 49 Lucentis injections. For approximately nine months, the macula stayed dry, but now it is back to the usual state. What are the chances of getting some good benefits by starting the injections again? [ 12/17/12 ]

Lucentis is a common treatment for wet age-related macular degeneration (ARMD), however this eye injection does not cure the disease; the injection only controls the disease. It is not uncommon to eventually require treatment again after stopping Lucentis as the wet ARMD may recur. Restarting Lucentis injections would be a good option to preserve and possibly improve the vision from where it is now. Your specific prognosis depends on what kind of damage the wet ARMD has done to your eye and is best directed to your retina specialist after he or she has performed a complete examination and eye studies. In some patients, vision is lost after stopping Lucentis therapy that is not regained when restarting therapy.


I have twice undergone chemotherapy for hepatitis C. The first treatment started to shut down my bone marrow and they discontinued it, and during the second treatment, a substance was added to the alpha-interferon, which I believe was called Rebetron or Reprotron. Soon after this second treatment I was soon diagnosed with diabetes and macular degeneration. There is no diabetes for any male on my father’s side of my family, and no one has had macular degeneration. I believe both treatments caused depression and vision problems. Is there evidence that these treatments can cause either diabetes or macular degeneration? Thank you. [ 12/17/12 ]

Rebotron is a combination treatment of ribavarin and interferon for the hepatitis C virus. No definitive link has been established concerning the use of these medications and developing or worsening of age-related macular degeneration (ARMD). Interferon can cause a variety of other changes in the eye however, so you should have a full examination by an ophthalmologist. Also, interferon has previously been associated with development of diabetes, so please discuss this with your medical doctor prescribing the Rebotron.


I have wet age-related macular degeneration in one eye. How likely is it that the other eye be affected? [ 12/17/12 ]

If the one eye has wet age-related macular degeneration (ARMD) the other eye is at higher risk of developing wet ARMD. The risk can be as low as 10 percent and as high as 75 percent in the next five years depending on whether certain features were observed in the eye with dry ARMD. Speak to a retina specialist about your eye exam findings, what specific risk you have for developing wet ARMD, and if you would benefit from taking a formula of eye vitamins for patients with high risk dry ARMD. This vitamin formula has been shown to help prevent conversion of dry ARMD to wet ARMD in a certain subset of patients.


I am 63 years old and have macular degeneration. I recently had cataract surgery, and immediately the vision in my right eye became foggy; instead of seeing straight lines I perceived them as wavy. I had also had cataract surgery on the other eye and probably 90 percent of the time I can hardly open my eyes at when I am outdoors. My eyes are very sensitive. I wish I would have not had the surgery. The doctors never told me anything about this possibility and my life has changed so much. What else could happen to my eyes as a result of the surgeries? [ 12/17/12 ]

Your right eye could be blurry for a variety of reasons including things related to your cataract surgery and/or your age-related macular degeneration (ARMD). You may be light sensitive for a variety of reasons related to one or both processes as well. Without a complete eye exam and possible testing, it would be difficult to differentiate between the multiple things that could be causing your symptoms based on your description alone. You might also consider getting a second opinion from a retina specialist regarding the prognosis of your symptoms and what could be causing those symptoms.


Items 33 - 40 of 587  Previous12345678910Next


Disclaimer: The information provided here is a public service of the BrightFocus Foundation and should not in any way substitute for the advice of a qualified healthcare professional; it is not intended to constitute medical advice. Please consult your physician for personalized medical advice. BrightFocus Foundation does not endorse any medical product or therapy. All medications and supplements should only be taken under medical supervision. Also, although we make every effort to keep the medical information on our website updated, we cannot guarantee that the posted information reflects the most up-to-date research.

Some of the content in this section is adapted from other sources, which are clearly identified within each individual item of information.

Last Review: 04/26/13


Twitter YouTube Facebook Shop for a Cause Pinterest Google+ Connect With Us